Friday, October 30, 2009

Think Gland



While I am mostly in clinic during this year of training, I do cover our psychiatric "urgent care" one day per week. Most of the time, the patients in that clinic are fairly stable and just need med refills. This week, I saw the sickest patient that has ever made it to that clinic. He was a 21 year old male, already on Medicare (so that means he is legitimately ill), but I still have to laugh about this. What I have in quotes below is word-for-word what he wrote on his patient questionnaire. I didn't change the spelling.

HPI: "Abilify 10 mg for my think glands it clears it. Zantex For my Enziety promblems helps me For Breaking out in stuttering in throwing up."

The interview was even more interesting. He was discharged from our inpatient unit 9 months ago for assaulting family members, had moved to another city to live with an uncle and was being prescribed the above medications (Abilify for his thinking gland and Xanax/Zantex). He moved back here to live with his grandfather. He had been out of his medication for 4 days. I asked him how he had been getting along without his meds and he replied, "I've been self-medicating by drinking 40s and watching cartoons. Cartoons really help me chill." I wish now that I had asked him which cartoons.

I tried to get him to tell me more about his thinking glands, his stuttering and vomiting issues, etc., but he was getting frustrated. "Look doc, I know you're trying to help, but I already said all I gotta say on that paper right there. I just need to get my meds. Give me some credit, man, I've made a 360 degree turnaround from when I was hospitalized right here a year ago."

The icing on the cake was when I asked him what he wanted to do with his life. "I want to go to college, probably be a doctor. Definitely something medical."

I hope his think gland can handle med school. Mine barely did.

I have to do this blog just to keep my think gland from exploding.

And no, I did not give him Xanax. Or Zantex. But I Abilify-ed the sh!t out of him!

- Psych Doc

8 comments:

Trust us....we're doctors said...

There has got to be something with psych patients and drinking "40's" I dont know if its that it sounds cool to say 40's of if they market to crazy, but I see A LOT of my mentally unstable patein's who have that as their drink of choice

-ER Doc

Mel said...

We got a call tonight from a guy whose dog had eaten several of his Abilify tablets. The caller sounded about as coherent as your patient, there.

Doctor D said...

Medical school might be a bit tricky with that Enziety making him "Breaking out in stuttering in throwing up!" Of course, he could just bring his 40 to class and he'd do alright. I had a few classmates that seemed to be drunk or hungover most of the time in med school.

HugeMD said...

Who needs "Zantex" when you have cartoons and 40s?

Personally, I prefer "What Not to Wear" and margaritas...

Mark p.s.2 said...

Sad.

Anonymous said...

Doc, I know where your patient went after his ER visit. I have video to prove it.

http://www.guzer.com/videos/super-drunk-guy.php

"What not to wear"??? not touching that.

K said...

I'm on my psych rotation now. It feels like abilify-ing the shit out of people (or some other 2nd gen antipsychotic) is 50% of inpatient psych.

Anonymous said...

The illustration is priceless!

Roozter